Alert archive / Vermont / Wind Advisories in 2017

Wind Advisory 6, NWS Burlington, VT

May 5, 2017Addison County, Chittenden County, Rutland County, Vermont

NWS Burlington, VT issued this wind advisory at May 5, 2017, 5:04 PM EDT for Addison County, Chittenden County, Rutland County, Vermont. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 5, 2017, 5:04 PM EDT (21:04 UTC)
Expired
May 5, 2017, 7:53 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT

Counties Addison County, VT, Chittenden County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 55 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS71 KBTV 052104
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
504 PM EDT Fri May 5 2017

VTZ011-017>019-060000-
/O.NEW.KBTV.WI.Y.0006.170505T2104Z-170506T0000Z/
Western Rutland-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Rutland, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
504 PM EDT Fri May 5 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect until 8 PM EDT this evening.

* Locations...Rutland, eastern Addison, and eastern Chittenden
  counties in Vermont.

* Hazards...Strong gusty winds.

* Winds...Southeast 20 to 35 mph with gusts up to 60 mph.

* Timing...Now through 8 PM.

* Impacts...numerous power outages due to downed trees and 
  powerlines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$

KGM
1 follow-up statement
114 
WWUS71 KBTV 052353
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
753 PM EDT Fri May 5 2017

VTZ011-017>019-060100-
/O.CAN.KBTV.WI.Y.0006.000000T0000Z-170506T0000Z/
Western Rutland-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Rutland, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
753 PM EDT Fri May 5 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory for Rutland...eastern Addison and eastern Chittenden 
counties of Vermont.

Strong gusty winds of 40 to 60 mph have ended, but breezy 
conditions are expected to continue this evening with wind gusts 
of 20 to 30 mph across south central Vermont and the western 
slopes of the Green Mountains. 

$$

KGM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at May 5, 3:37 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 5, 3:37 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
337 PM EDT Fri May 5 2017

.SYNOPSIS...
Rain this afternoon will taper off overnight as a large upper
level trough of low pressure settles over the eastern third of
the US. The low pressure area will hang around through much of
next week, along with cloudy skies and scattered rain showers on
a daily basis. Warmer temperatures will return on Saturday, then
temperatures will trend below normal next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 155 PM EDT Friday...Radar showing area of steady light to
moderate rain along a warm front lifting from south to north
early this afternoon. Rain to continue through the afternoon
then taper off from south to north this evening. Temperatures in
the 40s/50s won't budge much during the afternoon. Radar winds
showing 25-30 kt winds a few thousand feet above ground, and
summit winds on Whiteface and Mansfield gusting near 40 kts.
Typically the rain stabilizes the lower levels we won't see
mixing of stronger winds down, and so did not have significant
wind gusts in the forecast this afternoon and overnight.

Full latitude 500 mb trough with axis from the Great Lakes to
the Gulf coast will slowly move east through Saturday, with
center of the trough reaching western New York by the end of the
day Saturday. Strong southerly flow ahead of the low will advect
warmer temperatures into the region. Overnight low temperatures
tonight will remain nearly steady in the southerly flow. As warm
front lifts north dry slot will move over the region with less
organized precipitation and pops tapering to chance overnight.

For Saturday, warm air advection will push daytime temps well
into the 60s, and portions of the Champlain valley may see 70 if
we get some sun peeking through. With trough to west area is in
overall synoptic lift, and cooling aloft will help destabilize
the atmosphere especially in the afternoon. With that in mind
expect plenty of clouds to remain on Saturday, although
downslope areas may see a little more sun. Instability will also
lead to more mixing in the boundary layer, and gusts of 20-25
kts more likely. Southeast component to winds may also enhance
downslope wind gusts on western slopes of the mountains. Can't
rule out scattered showers, especially in the mountains
Saturday, in low level instability and warming temperatures.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 336 PM EDT Friday...Forecast remains on track for rather
unsettled pattern Saturday night through Sunday night as upper
low persists over the area. This will keep a lot of clouds
around...but only off and on showers. Unfortunately timing of
the showers will be random through the period given stalled
circulation and when pockets of clearing skies develop to allow
for instability driven showers. No heavy precipitation is
expected...but it does look like colder air aloft moves in
Sunday night into northern New York and parts of the northern
Adirondacks could see a dusting of snow. Below normal
temperatures are expected...especially Sunday and Sunday night
with highs in the mid 40s to mid 50s and lows getting into the
lower 30s to around 40.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 336 PM EDT Friday...Similar to the end of this
weekend...upper low persists over the area Monday through
Wednesday and we will be left with mostly cloudy skies...cooler
temperatures...and off and on showers. Still expecting none of
these days to be a washout. It looks like the low moves east
Thursday into Friday and we should see decreasing chances of
precipitation with drier air moving in and temperatures trending
back to seasonal normals. Despite the precipitation chances for
the first half of the week...total rainfall amounts will be
less than a half inch through the period.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Friday...MVFR to IFR cigs and visibility in steady
light to moderate rain this afternoon, improving to vfr vis
overnight as rain tapers off. Overcast skies tonight, then some
breaks in the clouds during the day Saturday but VFR cigs
remain. Scattered showers tonight and Saturday morning will
produce scattered MVFR/VFR ceilings and visibility. NE low
level flow in the St. Lawrence valley will continue periods of
IFR ceilings this afternoon based on upstream conditions in
Quebec. Elsewhere, S-SE winds initially 5-10kts will increase
to 12-18kts overnight, with gusts 20-25kts possible Saturday
morning.

Outlook...

Saturday Night: VFR/MVFR. Chance SHRA.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Chance SHRA.
Monday Night: VFR/MVFR. Chance SHRA.
Tuesday: VFR/MVFR. Chance SHRA.
Tuesday Night: VFR/MVFR. Chance SHRA.
Wednesday: VFR/MVFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hanson
NEAR TERM...Evenson/Hanson
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Hanson
Hazardous weather outlook, May 5, 2:47 AM EDT, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
247 AM EDT Fri May 5 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-060700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
247 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 4:53 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service BURLINGTON VT
453 PM EDT Fri May 5 2017

VTZ011-019-052300-
Western Rutland-Eastern Rutland-
Including the cities of Rutland, East Wallingford, and Killington
453 PM EDT Fri May 5 2017

...Strong Gusty Winds across Rutland County This Afternoon and
Evening...

Wind gusts of 40 to 60 mph are possible across portions of Rutland
county Vermont through this evening. These wind gusts will cause
dangerous travel conditions with blowing debris and possible trees
and powerlines down.

kgm

Nearby

Wind Advisories in Vermont, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.